Hail, Phelps
- When
- May 8, 2:56 PM CST
- Where
- Phelps County, 5.57 mi NW of Seaton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.850, -91.700
Nickle to Quarter sized hail was reported.
Storms developed over the central Plains near the Kansas and Nebraska border during the afternoon of the 7th and moved southeastward across central and south central Missouri from the pre-dawn hours to the early morning of the 8th. These storms left an outflow boundary over central Missouri that sparked a second round of storms during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Storms developed over the central Plains near the Kansas and Nebraska border during the afternoon of the 7th and moved southeastward across central and south central Missouri from the pre-dawn hours to the early morning of the 8th. These storms left an outflow boundary over central Missouri that sparked a second round of storms during the afternoon. These storms were much stronger and produced hail across central Missouri through the evening of the 8th. The strongest storm produced hail to the size of baseballs in Dent County near Stone Hill. Rainfall amounts over two inches occurred with these storms near Nevada, Lake of the Ozarks, and north of Salem.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 8, 2:38 PM CST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 338 PM CDT Mon May 8 2023 Key Messages: 1. Strong to severe storms will be possible this afternoon and evening. Hail up to 2" or larger and damaging wind gusts are possible. 2. Potential for severe thunderstorms Tuesday afternoon/evening, but with limited confidence. 2. An active weather pattern will remain across the area this week with several chances for rain. It will not rain during the entire period but rain chances will occur at times each day. A few strong storms will be possible. 3. Above normal temperatures will occur this week. .SHORT TERM...(This evening through Tuesday) Issued at 330 PM CDT Mon May 8 2023 Convection is already initiating along the front this afternoon. Expect rapid development given 4,000-5,000 J/kg of SBCAPE, including substantial instability in the hail growth zone thanks to steep (8-9 C/km) lapse rates aloft. Effective bulk shear on the order of 35-45 kts is mostly unidirectional, which will promote splitting cells and upscale growth of cells and clusters. The majority of severe storms will initially have a 1.5-2 inch hail threat, with the strongest and longest lived having a threat for greater than 2 inches. Over time, as storms grow upscale, the damaging wind threat will become more dominant. Given poor directional shear and minimal low level shear, the tornado threat is very low. Storms development is generally along the Highway 54 corridor right now, but will gradually shift south along with the front through the evening and into tonight. The severe risk is only expected to last until late evening and should subside by midnight or earlier. Overnight, the front looks to set up over or near the southwestern CWA (oriented northwest to southeast). Some isolated to perhaps scattered conditions may occur in the vicinity of the front overnight into Tuesday, but confidence in the coverage is limited. Bigger questions come into play for Tuesday as some guidance shows an MCS moving along the front from Kansas into southwest Missouri Tuesday afternoon and evening. Confidence in details surrounding this potential is low given the multiple variables involved. If the MCS does develop upstream, the extent of severity will be largely dependent on the evolution of instability during the day Tuesday. That being said, severe storms with mainly a damaging wind threat are possible but highly conditional. Overall, looking for highs in the 80s again with chances for showers and storms mainly over the southwestern half of the CWA Tuesday. .LONG TERM...(Tuesday Night through Monday) Issued at 330 PM CDT Mon May 8 2023 An unsettled pattern will remain over the region this week with several chances for rain at times. An upper level ridge will remain over the region through much of the week with warmer conditions as highs in the 80s occur each day. An upper level low will move north across the Plains Wednesday into Thursday and the lift should support showers and storms across the area at times from Wednesday into the end of the week. It will not rain the entire period for any given location though but several chances for rain will occur. The trough will then move south through area later this weekend into next week bringing additional rain chances to the area. The trough will also push the ridge off to the east with highs in the 70s occurring early next week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1228 PM CDT Mon May 8 2023 Showers and thunderstorms are expected to develop later this afternoon and and linger into Tuesday. Exact coverage over this convection is uncertain, making the forecast confidence low for exact details. Severe thunderstorms with hail to around 2 inches and damaging wind gusts will be possible through this evening. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Titus LONG TERM...Wise/Titus AVIATION...Titus
Hazardous Weather Outlook National Weather Service Springfield MO 247 PM CDT Mon May 8 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092000- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 247 PM CDT Mon May 8 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated hail risk. Limited thunderstorm wind damage risk. Elevated lightning risk. Elevated excessive rainfall risk DISCUSSION... Thunderstorms will develop this afternoon and evening. Some of these storms are expected to be strong to severe storms with hail up to the size of golf balls or larger and damaging winds gusts as the main risks. Locally heavy rainfall will be possible with these rounds of rain. Widespread flooding is not expected but localized minor flooding is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. An unsettled weather pattern will remain over the area with additional thunderstorm chances possible at times each day through the week. There are still questions on the exact timing and exact locations affected each day but thunderstorm chances exist each day but will not be a total washout. Locally heavy rainfall and a few strong storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Titus
The St Louis radar (KLSX), 130 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
45 hail, 2 thunderstorm wind. Local standard time, as filed.
Nickle to Quarter sized hail was reported.
Golf ball to hen egg sized hail was reported in a mostly rural area. At lease one home and a vehicle suffered minor damage.
Golf ball to hen egg sized hail was reported in a mostly rural area. One home had minor roof damage.
Hail from half dollar to baseballs in sized occurred as multiple rounds of storms moved through the region over a 30 minute period. The area is rather rural but some campers and a few vehicles were damaged.
Quarter sized hail was reported.
Nickle to Quarter sized hail was reported via MPing.
Nickle to quarter sized hail was reported.
Penny sized hail was reported.
Nickle sized hail was reported.
Golf ball to tennis ball sized hail was reported in a mostly rural area. One home and a business suffered roof damage.
Quarter sized hail was reported.
Half dollar sized hail was reported.
Nickle sized hail was reported.
Ping pong ball sized hail was reported in a mainly rural area.
Golf ball sized hail was reported in a mostly rural area.
Golf ball sized hail was reported near the Mimosa Beach Resort. Several docks, boats and other buildings received roof and window damage.
Penny sized hail was reported via MPing.
Quarter sized hail was reported.
Hen egg sized hail was reported. Multiple vehicles, trailers and businesses suffered damage from hail.
Quarter sized hail was reported.
Up to ping Pong ball sized hail was reported in a mostly rural area.
Half dollar sized hail was reported in a mostly rural area.
Ping pong ball sized hail resulted in roof and vehicle damage.
Ping pong ball sized hail was reported.
Quarter sized hail was reported.
Ping pong ball sized hail was reported in a mostly rural area.
Quarter sized hail was reported.
Pin pong ball sized hail was reported. Several homes and vehicles suffered minor damage.
Dime to quarter sized hail was reported.
Quarter sized hail was reported.
Nickle to quarter sized hail was reported.
Dime to quarter sized hail was reported.
Dime to Quarter sized hail was reported. Hail fell for at least 20 minutes.
Quarter sized hail was reported.
Half dollar sized hail was reported in a mostly rural area.
Golf ball sized hail was reported in a mainly rural area.
Half dollar sized hail was reported in a mostly rural area.
Quarter sized hail was reported.
Quarter sized hail was reported.
Half dollar sized hail was reported in a mostly rural area.
Penny sized hail was reported.
Quarter sized hail was reported.
Ping pong ball sized hail was reported in a mostly rural area along with winds estimated at 60 mph.
Quarter sized hail was reported.
Quarter sized hail was reported.
Multiple power poles and lines were reported down with nearly 100 homes reported without power.
A significant portion of the roof of a business was removed by high winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094123, 1094263, 1094264, 1094269, 1094125, 1094127, 1094128, 1094129, 1094130, 1094266, 1094131, 1094133, 1094227, 1094230, 1094259, 1094256, 1094136, 1094139, 1094265, 1094137, 1094238, 1094244, 1094231, 1094229, 1094138, 1094236, 1094142, 1094145, 1094150, 1094141, 1094140, 1094144, 1094151, 1094143, 1094241, 1094234, 1094239, 1094146, 1094147, 1094237, and more.